Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 156, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 30, 2008, 5:26 PM CDT for Cherokee County, Kansas; Jasper County, Newton County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2008, 5:26 PM CDT (22:26 UTC)
- Expired
- Jul 30, 2008, 8:43 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:37 PM CDT | FLASH FLOOD | Joplin, MO | NEAR THE INTERSECTION OF ILLNOIS AND 7TH STREET IN DOWNTOWN JOPLIN WAS CLOSED DURING THE HEIGHT OF THE FLOOD EVENT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 302228
FFWSGF
KSC021-MOC097-145-310400-
/O.NEW.KSGF.FF.W.0156.080730T2226Z-080731T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CDT WED JUL 30 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JASPER COUNTY IN SOUTHWEST MISSOURI...
NORTHERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
SOUTHEASTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1100 PM CDT.
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. TWO INCHES OF RAIN HAS ALREADY FALLEN NEAR CARTHAGE
SINCE 3 PM...WITH A QUICK 1.5 INCHES AROUND JOPLIN SINCE 5 PM.
ADDITIONAL THUNDERSTORMS WITH RAINFALL RATES OF TWO TO THREE
INCHES PER HOUR WILL FALL ACROSS PORTIONS OF THE WARNED AREA
THROUGH 8 PM...CAUSING ADDITIONAL FLASH FLOODING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
LAT...LON 3735 9417 3734 9413 3703 9406 3688 9463
3698 9463 3699 9491 3710 9495
$$
JLT2 follow-up statements
000
WGUS73 KSGF 302339
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CDT WED JUL 30 2008
KSC021-MOC097-145-310400-
/O.CON.KSGF.FF.W.0156.000000T0000Z-080731T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-JASPER MO-NEWTON MO-
636 PM CDT WED JUL 30 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
JASPER...NORTHERN NEWTON AND SOUTHEASTERN CHEROKEE COUNTIES...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
SEVERAL ROUNDS OF THUNDERSTORMS MOVED ACROSS THE WARNED AREA SINCE 3
PM...WITH RAINFALL AMOUNTS RANGING FROM ONE TO TWO INCHES FROM
BAXTER SPRINGS AND GALENA KANSAS...NORTHEAST ACROSS JOPLIN...AND
NORTH OF CARTHAGE MISSOURI. LOCALIZED HIGHER AMOUNTS WERE POSSIBLE
IN THESE AREAS THAT RECEIVED THE EXCESSIVE RAINFALL EARLIER.
ALTHOUGH THE OVERALL COVERAGE OF THE THUNDERSTORM ACTIVITY HAS
DIMINISHED...RAINFALL RATES OF ONE HALF TO LOCALLY ONE INCH PER HOUR
WILL FALL ACROSS PORTIONS OF THE WARNED AREA THROUGH 8 PM.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.
LAT...LON 3735 9417 3734 9413 3703 9406 3688 9463
3698 9463 3699 9491 3710 9495
$$
JLT000
WGUS73 KSGF 310143
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
843 PM CDT WED JUL 30 2008
KSC021-MOC097-145-310153-
/O.CAN.KSGF.FF.W.0156.000000T0000Z-080731T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-JASPER MO-NEWTON MO-
843 PM CDT WED JUL 30 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR JASPER...NORTHERN
NEWTON AND SOUTHEASTERN CHEROKEE COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3735 9417 3734 9413 3703 9406 3688 9463
3698 9463 3699 9491 3710 9495
$$
JLTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:40 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 30, 2:40 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT WED JUL 30 2008
.DISCUSSION...
THE SUBTROPICAL UPPER SHORTWAVE AND REMNANTS OF DOLLY CONTINUE TO SHEAR
OUT TODAY AS IT ENCOUNTERS A BELT OF MID LATITUDE WESTERLIES. A SURFACE
BOUNDARY ARCED AROUND THE OZARKS FROM SOUTHEAST KANSAS INTO CENTRAL
MISSOURI. TEMPERATURES REMAINED COOL UNDERNEARTH THE CLOUD COVER AND
SHOWERS ACROSS CENTRAL MISSOURI BUT HAD CLIMBED TO NEAR THE 90 DEGREE
MARK ALONG THE ARKANSAS BORDER. ISOLATED CONVECTION WAS BEGINNING TO
DEVELOP WITHIN AN AXIS OF INSTABILITY INCREASING ACROSS FROM NORTHEAST
OKLAHOMA INTO FAR SOUTHERN MISSOURI AHEAD OF THE FRONT AND A WEAK SURFACE
WAVE.
EXPECT ISOLATED SCATTERED STORMS TO DEVELOP ACROSS FAR SOUTHERN MISSOURI
THIS AFTERNOON AND EVENING AHEAD OF THIS BOUNDARY WITHIN AXIS OF MAXIMUM
SURFACE HEATING. WEAK LAPSE RATES AND SHEAR WILL INHIBIT SEVERE
POTENTIAL BUT STRONG DOWNBURST WINDS ARE NOT OUT OF THE QUESTION.
QUESTION THEN TURNS TO RAINFALL AND FLOODING POTENTIAL TONIGHT. THE
UPPER SHEAR AXIS WILL SAG SOUTHEAST TONIGHT INTO THE OZARKS. MODELS
DO NOT PROG A SUBSTANTIAL LOW LEVEL JET AS HAS OCCURED THE PAST FEW
NIGHTS. HOWEVER EXPECT SHOWERS AND EMBEDDED THUNDER TO DEVELOP DURING
THE NIGHT JUST AHEAD OF THE UPPER LEVEL SHEAR AXIS. GIVEN PRECIPITABLE
WATER VALUES NEAR 2 INCHES HEAVY RAINFALL AND LOCALIZED FLOODING CANNOT
BE RULED OUT. HOWEVER WITH THE LACK OF A STRONG LOW LEVEL JET AND
ASSOCIATED CONVERGENCE BELIEVE FLOODING POTENTIAL WILL REMAIN LOCALIZED.
THE GREATEST CHANCE OF HEAVY RAINFALL APPEARS TO BE FROM SPRINGFIELD
EAST INTO THE EASTERN OZARKS WHERE MOISTURE TRANSPORT WILL BE MAXIMIZED.
SHOWERS WILL TAPER OFF FROM THE NORTHWEST WEDNESDAY AS THE SHEAR AXIS
SHIFTS OFF TO THE SOUTHEAST. LINGERING CLOUDS WILL AND SLIGHTLY COOLER
AIRMASS WILL KEEP TEMPERATURES DOWN FOR A DAY.
HOT AND STEAMY WEATHER TO END THE WEEK AND INTO THE WEEKEND AS THE
SUBTROPICAL RIDGE BUILDS ACROSS THE REGION. RISING 500 MB HEIGHTS
AND 850 TEMPERTURES APPROACHING 25 DEGREES CELCIUS WILL SEND AFTERNOON
TEMPERATURES INTO THE 90S. THE RELATIVELY MOIST SOIL CONDITIONS AND
GREEN VEGATATION WILL PREVENT TEMPERATURES FROM REACHING THEIR POTENTAIL.
HOWEVER HEAT INCICIES WILL LIKELY EXCEED 100 DEGREES AT MANY
LOCATIONS.
FOSTER
&&
.AVIATION...
FOR THE 18Z TAFS...SCATTERED SHOWERS CONTINUING OVER CENTRAL MO
AHEAD OF MAIN SHORTWAVE. SOME CLEARING ACROSS SOUTHERN MISSOURI
WAS AIDING IN DESTABILIZATION AND MAY SEE SCATTERED CONVECTION
DEVELOP THIS AFTERNOON AT JLN/SGF. COULD SEE SOME MVFR
VISIBILITIES OVERNIGHT WITH FOG DEVELOPING AT BOTH JLN/SGF.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MOZ070-071-
079>083-090>098-101>106.
KS...NONE.
&&Hazardous weather outlook, Jul 30, 12:47 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1247 PM CDT WED JUL 30 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1247 PM CDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO POSSIBLY SEVERE STORMS WITH DAMAGING WINDS MAY DEVELOP THIS AFTERNOON AND EARLY THIS EVENING FROM EXTREME SOUTHEAST KANSAS AND ACROSS FAR SOUTHERN MISSOURI. HEAVY RAINFALL ASSOCIATED WITH THESE STORMS MAY RESULT IN LOCALIZED FLOODING. AREAS OF MODERATE TO HEAVY RAINFALL WILL POSSIBLE TONIGHT WITH THE POTENTIAL OF LOCALIZED FLOODING ACROSS SOUTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL BE POSSIBLE THIS WEEKEND ESPECIALLY ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Special weather statement, Jul 30, 4:31 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 431 PM CDT WED JUL 30 2008 MOZ077-089-302200- DADE MO-BARTON MO- 431 PM CDT WED JUL 30 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN BARTON AND WESTERN DADE COUNTIES UNTIL 500 PM CDT... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOLDEN CITY...OR 11 MILES SOUTHEAST OF LAMAR...MOVING EAST AT 17 MPH. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. JLT
Special weather statement, Jul 30, 4:49 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 449 PM CDT WED JUL 30 2008 MOZ091-092-302230- WRIGHT MO-WEBSTER MO- 449 PM CDT WED JUL 30 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN WEBSTER AND WESTERN WRIGHT COUNTIES UNTIL 530 PM CDT... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEYMOUR...OR 12 MILES NORTHWEST OF AVA... MOVING NORTHEAST AT 28 MPH. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. JLT
Special weather statement, Jul 30, 4:59 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 459 PM CDT WED JUL 30 2008 MOZ078-089-302245- DADE MO-CEDAR MO- 459 PM CDT WED JUL 30 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN DADE AND SOUTHEASTERN CEDAR COUNTIES UNTIL 545 PM CDT... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF LOCKWOOD...OR 11 MILES NORTHWEST OF GREENFIELD...MOVING NORTHEAST AT 25 MPH. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. JLT
Special weather statement, Jul 30, 5:18 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 518 PM CDT WED JUL 30 2008 MOZ088-302300- JASPER MO- 518 PM CDT WED JUL 30 2008 ...SIGNIFICANT WEATHER ALERT FOR JASPER COUNTY UNTIL 600 PM CDT... AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AIRPORT DRIVE...OR NEAR JOPLIN...MOVING EAST AT 16 MPH. PEA SIZE HAIL WAS REPORTED IN JOPLIN AT 515 PM. THIS STORM WILL BE NEAR... CARTERVILLE AND ORONOGO BY 525 PM CDT. CARTERVILLE AND DUENWEG BY 530 PM CDT. 7 MILES SOUTH OF ALBA BY 540 PM CDT. CARTHAGE BY 555 PM CDT. THE TOWNS OF LAKESIDE...ATLAS AND BROOKLYN HEIGHTS ARE IN THE PATH OF THIS STORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 10 AND 27. WINDS AROUND 50 MPH...AND SMALL HAIL ARE EXPECTED WITH THIS STORM. JLT
Special weather statement, Jul 30, 5:21 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 521 PM CDT WED JUL 30 2008 MOZ096-097-302300- DOUGLAS MO-HOWELL MO- 521 PM CDT WED JUL 30 2008 ...SIGNIFICANT WEATHER ALERT FOR EASTERN DOUGLAS AND NORTHWESTERN HOWELL COUNTIES UNTIL 600 PM CDT... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF NORWOOD...OR 15 MILES EAST OF AVA...MOVING EAST AT 16 MPH. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN DOUGLAS AND NORTHWESTERN HOWELL COUNTIES...INCLUDING THE TOWNS OF DRURY AND VANZANT. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. JLT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:47 PM CDT | Areal Flood Advisory | SGF | Christian, Douglas, Laclede, Phelps, Pulaski, Texas and 2 more | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.